Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 423, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 8, 2009, 3:05 PM EDT for 5 counties in Georgia. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2009, 3:05 PM EDT (19:05 UTC)
- Expired
- Sep 8, 2009, 3:30 PM EDT
- In force
- 25 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Chattooga County, GA, Floyd County, GA, Gordon County, GA, Walker County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 96 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 3:06 PM EDT | TSTM WND DMG | Ne Lafayette, GA | 911 REPORTED 20 TO 30 TREES DOWN NEAR ROUND POND ROAD...LAKE HOWARD ROAD...AND RINGOLD ROAD. THERE WERE 7 TO 8 ROADS CLOSED AS A RESULT. |
| Sep 8, 3:06 PM EDT | HAIL 0.75 | Ne Lafayette, GA | DIME TO PENNY SIZED HAIL REPORTED BY 911. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 081905 SVRFFC GAC055-115-129-295-313-081930- /O.NEW.KFFC.SV.W.0423.090908T1905Z-090908T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 305 PM EDT TUE SEP 8 2009 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CHATTOOGA COUNTY IN NORTHWEST GEORGIA EXTREME NORTHEASTERN FLOYD COUNTY IN NORTHWEST GEORGIA NORTHWESTERN GORDON COUNTY IN NORTHWEST GEORGIA SOUTHEASTERN WALKER COUNTY IN NORTHWEST GEORGIA SOUTHWESTERN WHITFIELD COUNTY IN NORTHWEST GEORGIA * UNTIL 330 PM EDT * AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL. THIS STORM WAS LOCATED NEAR LAFAYETTE...MOVING SOUTHEAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLANOW...SUTTLES MILL...LAKE MARVIN AND SUBLIGNA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. && LAT...LON 3462 8491 3446 8519 3475 8534 3475 8512 TIME...MOT...LOC 1905Z 326DEG 13KT 3470 8518 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 5:30 AM EDT, 9 hours 35 minutes earlier.
Area forecast discussion, Sep 8, 5:30 AM EDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 AM EDT TUE SEP 8 2009 .SHORT TERM /TODAY THROUGH THURSDAY/... GFS/NAM/SREF IN CLOSE AGREEMENT WITH DRIFTING THE H5 LOW INTO WRN KY/SWRN VA THROUGH THURSDAY. FAIRLY DRY ACROSS THE REGION THROUGH THURSDAY AND DO NOT EXPECT ANY CONVECTION THROUGH THE SHORT TERM. THE ONLY EXCEPTION WILL BE THE NORTHERN QUARTER OF THE CWA...NORTH OF ATLANTA AND ATHENS WHERE AFTERNOON HEATING...CLOSE PROXIMITY TO THE UPPER LOW WITH WEAK SHORT WAVES ROTATING AROUND THE LOW COULD AID IN TSRA DEVELOPMENT AND WILL NEED TO KEEP A 20/30 POP GOING IN THE AFTERNOONS AND EVENINGS. NO BIG TEMPERATURE SWINGS AS MEAN LOW LEVEL THICKNESS PATTERNS CHANGE VERY LITTLE THROUGH THURSDAY. .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... GFS/ECMWF PROG THE H5 LOW OVER KY/VA TO FILL AND MOVE NORTHEAST AS AN OPEN TROUGH BY THE END OF THE WEEK AS ANOTHER H5 LOW DROPS OUT OF CANADA AND INTO THE PLAINS. MODELS DIFFER ON POSITION WITH THE GFS FURTHER SOUTH. WHAT THEY DO AGREE ON IS A BAND OF MOISTURE/LINGERING SURFACE FEATURE ACROSS THE NORTHERN GULF. AS THE UPPER LOW DROPS INTO THE MIDWEST THE MOISTURE ACROSS THE NORTH GULF DRIFTS NORTHWARD MOVING INTO THE CWA SATURDAY NIGHT AND LASTING INTO MONDAY. HOWEVER WITH THE WAY THE MODELS HAVE BEEN BEHAVING OVER THE LAST SEVERAL DAYS I DO NOT HAVE MUCH CONFIDENCE IN THE LONG TERM. THE PATTERN CURRENTLY IN THE SHORT TERM WILL CHANGE LITTLE OVER THE CWA THROUGH THE END OF THE WEEK AND WILL CONTINUE TO KEEP LOW POPS ACROSS THE MOUNTAINS WITH LITTLE TEMPERATURE CHANGES. HOWEVER WILL HINT AT AN INCREASE IN MOISTURE TOWARD THE LATTER HALF OF THE UPCOMING WEEKEND. 17 && .AVIATION... VFR CONDITIONS EXPECTED TO PREVAIL THROUGH TAF VALID PERIOD...WITH ONLY MINOR EXCEPTIONS. BROAD...WEAK UPPER LOW PERSISTS ACROSS THE OHIO VALLEY. THIS FEATURE IS EXPECTED TO DRIFT TOWARD VA BY THE END OF THE WEEK. THE AIR MASS ACROSS GA REMAINS RELATIVELY STABLE AND DRY...WITH DEWPOINTS MOSTLY IN THE 58-62 RANGE. AS WAS NOTED YESTERDAY...HOWEVER...NW FLOW SHORT WAVES MAY SUPPORT THE MOVEMENT OF TSRA INTO THE FAR N GA COUNTIES DURING THE AFTERNOON/EVENING. AGAIN...AS WAS THE CASE MONDAY...THIS ACTIVITY IS NOT EXPECTED TO MAKE IT TO THE ATL TRACON...OR ANY OF THE OTHER FFC TAF SITES FOR THAT MATTER. MINIMAL CLOUD COVER EXPECTED THROUGH TAF VALID PERIOD. COMPARED TO RECENT DAYS...LITTLE MID/HIGH CLOUD COVER INDICATED AND ANY SUCH WOULD LIKELY BE CONFINED TO EVENING CONVECTIVE DEBRIS. FEW-SCT CU POSSIBLE DURING DAYTIME HEATING...BUT NO CIGS EXPECTED. FOR VSBY...MOSTLY CLEAR SKIES...CALM WINDS ALLOWING FOR THE USUAL MVFR BR AT THE USUAL SPOTS...I.E...MCN AND FTY THIS MORNING. SIMILAR CONDITIONS EXPECTED WED MORNING. MAV/MET MOS CONTINUES TO OVER ADVERTISE BR/HZ POTENTIAL FOR ATL AND IT WILL BE IGNORED. WIND DIRECTION QUITE PROBLEMATIC AND THE SITUATION ARGUES STRONGLY FOR VRB. ALL MODELS ADVERTISING INCONSISTENT WIND DIRECTIONS THROUGH TAF VALID PERIOD. RUC/GFS/NAM WANT TO SHOW A NE FLOW THROUGH 18Z...THEN CALM OR LIGHT NW THEREAFTER. 850MB FLOW REMAINS NW-WNW. MAV/MET MOS ALL OVER THE COMPASS. WEAK SFC HIGH PROGGED TO REMAIN NEAR ATL THROUGH TAF VALID PERIOD. I TEND TO LEAN TOWARD A NW-NNW FLOW AS MODELS SHOW THE AXIS OF HIGH PRESSURE RIDGE FROM NEW ENGLAND NW OF CWA MUCH OF TAF VALID PERIOD. AT ANY RATE...SPEEDS EXPECTED TO REMAIN LESS THAN 7KTS ALL SITES AND CALM 00Z-12Z. 19 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 88 63 88 63 87 / 0 5 10 10 10 ATLANTA 86 67 86 67 85 / 5 0 10 10 10 BLAIRSVILLE 79 61 79 61 78 / 30 20 30 20 30 CARTERSVILLE 86 62 86 63 85 / 10 5 10 10 10 COLUMBUS 89 67 89 68 88 / 0 0 10 10 10 GAINESVILLE 85 66 85 66 84 / 10 5 10 10 10 MACON 90 64 90 66 89 / 0 0 10 10 10 ROME 86 64 86 64 85 / 20 20 20 10 20 PEACHTREE CITY 87 62 87 63 86 / 0 0 10 10 10 VIDALIA 89 68 89 68 88 / 0 5 10 10 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 17/19
Hazardous weather outlook, Sep 8, 5:25 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 525 AM EDT TUE SEP 8 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-091000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 525 AM EDT TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS POSSIBLE IN FAR NORTH GEORGIA THIS AFTERNOON AND EVENING. .SYNOPSIS... A BROAD...WEAK UPPER LOW CONTINUES TO DRIFT VERY SLOWLY EAST THROUGH THE OHIO VALLEY AND MID-ATLANTIC REGION. A WEAK TROPICAL LOW WAS LOCATED OFF THE NORTH CAROLINA COAST...WITH WEAK HIGH PRESSURE TO THE WEST FROM VIRGINIA INTO GEORGIA. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL BE A FEW CLOUD-TO-GROUND LIGHTNING STRIKES. THUNDERSTORMS ARE EXPECTED TO REMAIN NORTH OF A LINE FROM ROME...TO JASPER...TO CLEVELAND...AND SHOULD BE CONFINED TO THE HOURS OF 2 PM TO 10 PM EDT. .DISCUSSION... THE BROAD...WEAK UPPER LOW...THAT HAS BEEN IN PLACE NOW FOR SEVERAL DAYS ACROSS THE OHIO VALLEY...WILL SHIFT VERY SLOWLY EAST TOWARD THE MID-ATLANTIC BY THE END OF THE WEEK. WEAK NORTHWEST FLOW ALOFT MAY ALLOW THUNDERSTORMS EXPECTED ACROSS KENTUCKY AND EASTERN TENNESSEE TO MOVE INTO FAR NORTH GEORGIA DURING THE AFTERNOON AND EVENING...BEFORE SUCH THUNDERSTORMS DISSIPATE. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. OTHERWISE...THE AIR MASS ACROSS GEORGIA IS EXPECTED TO REMAIN TOO DRY AND STABLE FOR THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE IN FAR NORTH GEORGIA DURING THE AFTERNOON AND EVENING WEDNESDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY AT THIS TIME. THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH AND CENTRAL GEORGIA SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. 19
In the hours before
Special weather statement, Sep 8, 2:42 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 242 PM EDT TUE SEP 8 2009 GAZ002>004-081915- 242 PM EDT TUE SEP 8 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WALKER... WHITFIELD AND CATOOSA COUNTIES UNTIL 315 PM EDT... AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NOBLE...MOVING SOUTHEAST AT 15 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS WALKER...WHITFIELD AND CATOOSA COUNTIES THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE LINWOOD...ROCK SPRING... CHICKAMAUGA...NOBLE...BEAUMONT...LAFAYETTE...WOOD STATION...NAOMI... MILL CREEK...VILLANOW AND SUTTLES MILL. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 4:22 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Floyd, Gordon | 53 min |
| Sep 8, 4:28 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Walker | 34 min |
| Sep 8, 5:09 PM EDT | Severe Thunderstorm Warning | FFC | Murray, Whitfield | 43 min |
| Sep 8, 5:24 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Gilmer | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.